Alert archive / Illinois / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood watch at May 20, 2017, 7:28 AM CDT for Sangamon County, Illinois. It took effect at May 20, 2017, 8:00 AM CDT. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2017, 7:28 AM CDT (12:28 UTC)
- In effect from
- May 20, 2017, 8:00 AM CDT
- Expired
- May 21, 2017, 6:17 PM CDT
- In force
- 34 hr
- Issued by
- NWS Lincoln, IL
- Flood severity
- None
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
914 WGUS63 KILX 201228 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flash Flood Watch National Weather Service Lincoln IL 728 AM CDT Sat May 20 2017 ILZ051-210000- /O.NEW.KILX.FF.A.0003.170520T1300Z-170521T0000Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 728 AM CDT Sat May 20 2017 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Lincoln has issued a * Flash Flood Watch for Sugar Creek below Spaulding Dam in Sangamon County. * Until 7 PM CDT this evening * At 726 AM CDT, the dam operator reported that water is being released from Spaulding Dam at Lake Springfield. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Bak
4 follow-up statements
884 WGUS63 KILX 201923 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flash Flood Watch National Weather Service Lincoln IL 223 PM CDT Sat May 20 2017 ILZ051-210300- /O.EXT.KILX.FF.A.0003.000000T0000Z-170521T1700Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 223 PM CDT Sat May 20 2017 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY NOW IN EFFECT THROUGH SUNDAY MORNING... The Flash Flood Watch is now in effect for * Sugar Creek below Spaulding Dam in Sangamon County. * Through Sunday morning. * Water continues to be released from Spaulding Dam at Lake Springfield, in response to recent heavy rainfall. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Geelhart
584 WGUS63 KILX 210221 FFAILX Flash Flood Watch National Weather Service Lincoln IL 921 PM CDT Sat May 20 2017 ILZ051-211400- /O.CON.KILX.FF.A.0003.000000T0000Z-170521T1700Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 921 PM CDT Sat May 20 2017 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * Sugar Creek below Spaulding Dam in Sangamon County. * Through Sunday morning * Water continues to be released from Spaulding Dam at Lake Springfield, in response to recent heavy rainfall. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
829 WGUS63 KILX 211328 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flash Flood Watch National Weather Service Lincoln IL 828 AM CDT Sun May 21 2017 ILZ051-220300- /O.EXT.KILX.FF.A.0003.000000T0000Z-170522T1700Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 828 AM CDT Sun May 21 2017 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY NOW IN EFFECT THROUGH MONDAY MORNING... The Flash Flood Watch is now in effect for * Sugar Creek below Spaulding Dam in Sangamon County. * Through Monday morning. * Water continues to be released from Spaulding Dam at Lake Springfield, in response to recent heavy rainfall. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Geelhart
905 WGUS63 KILX 212317 FFAILX Flash Flood Watch National Weather Service Lincoln IL 617 PM CDT Sun May 21 2017 ILZ051-220030- /O.CAN.KILX.FF.A.0003.000000T0000Z-170522T1700Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 617 PM CDT Sun May 21 2017 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY IS CANCELLED... The dam operator reported that water levels have dropped so the amount of water being released from Spaulding Dam at Lake Springfield has been reduced. Therefore, the Flash Flood Watch has been cancelled. $$ Shimon
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at May 20, 6:01 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 20, 6:01 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 601 AM CDT Sat May 20 2017 .SHORT TERM...(Today and tonight) ISSUED AT 325 AM CDT Sat May 20 2017 Next wave of precip and convection moving into the state from the southwest this morning going to dominate the weather in the short term through tonight. Upper low easily discernible on IR sat imagery this morning over southwestern Nebraska...with the surface low displaced to the east and multiple surface boundaries amalgams of outflows and fronts draped through the Plains as well as the Ohio River Valley. Easterly/northeasterly winds remain in place with some dry air in the airmass over ILX keeping some of the more active convection in check...as well as a general lack of instability in the thermal profile of the 00z sounding. Later today, introducing instability in the way of diurnal heating will be difficult between the widespread persistent cloud cover and the slow veering of the winds to more southerly not happening until later in the day. In part due to this...ILX has been removed from the slight risk out of SPC. However...well developed convection moving into the region from the SW will keep the thunder and marginal risk in place through Day 1. Starting cooler and that cloud cover has resulted in a major drop in the high temps for today. .LONG TERM...(Sunday through Friday) ISSUED AT 325 AM CDT Sat May 20 2017 Tomorrow the forecast dries out at least briefly through the end of the weekend and into Monday with mild temperatures expected in the wake of the exiting storm system. More sunshine in place will help Mondays temps to move about 5 to 10 degree jump above Sundays north of I-70. Precip chances return late Monday and through midweek. Another wave moves into the upper trof in the Northern Great Lakes at this point...extending the upper trof back to the SW into the Southern Plains...resulting in a showery forecast through the first half of the work week. Models currently struggling with phasing the wave or cutting off the southern low which will have more of an impact on the northeast overall. For now...forecast dries out by the end of the week as a ridge builds in behind the exiting low. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 557 AM CDT Sat May 20 2017 Another round of showers and thunderstorms moving into the region this morning...resulting in IFR/LIFR conditions...mainly with regards to a low deck...although some visibilities are IFR/LIFR as well. Showers and thunderstorms are the rule today, although likely to become more showery by later in the morning. Have pulled back to VC, maintaining thunder...with slow improvement of conditions through the evening and through the overnight. Winds moving from ENE this evening to more southeasterly tomorrow...becoming southerly by sunset as the precip finally lifts to the NE and mid level clouds move in. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HJS LONG TERM...HJS AVIATION...HJS
Hazardous weather outlook, May 20, 5:43 AM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 543 AM CDT Sat May 20 2017 ILZ027>031-036-037-040-041-047-049-050-211100- Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott- Stark-Tazewell-Woodford- 543 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Thunderstorms are expected across the area into this evening. Organized severe storms are not anticipated, but gusty winds, small hail, and heavy rainfall are possible with the stronger storms. The Illinois River will remain in flood. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Thunderstorm chances return to the area overnight Monday night into Tuesday. The threat of severe storms appears low at this time. The Illinois River will remain in flood downstream of Henry for at least several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>046-048-051>057-061-062-066-067-071-072-211100- Champaign-Christian-Clay-Coles-Cumberland-De Witt-Douglas-Edgar- Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-Piatt- Richland-Sangamon-Shelby-Vermilion- 543 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Thunderstorms are expected across the area into tonight. Organized severe storms are not anticipated, but gusty winds, small hail, and heavy rainfall are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Thunderstorm chances return to the area overnight Monday night into Tuesday. The threat of severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ063-068-073-211100- Clark-Crawford-Lawrence- 543 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Thunderstorms are expected across the area into tonight. Organized severe storms are not anticipated, but gusty winds, small hail, and heavy rainfall are possible with the stronger storms. The Wabash river will remain in flood. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Thunderstorm chances return to the area Tuesday. The threat of severe storms appears low at this time. The Wabash river will remain in flood for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Bak
In the hours before
Special weather statement, May 20, 2:29 AM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Lincoln IL
229 AM CDT SAT MAY 20 2017
ILZ061-066-200815-
Effingham-Shelby-
229 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY AND CENTRAL
EFFINGHAM COUNTIES UNTIL 315 AM CDT...
At 229 AM CDT, Doppler radar was tracking a strong thunderstorm near
Altamont, or near Effingham, moving north at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Effingham, Altamont, Teutopolis, Watson, Windsor, Stewardson,
Findlay, Shumway, Moccasin, Strasburg, Clarksburg, Sigel, Trowbridge,
Wolf Creek State Park, Mode, Heartville, Lake Sara, Eagle Creek State
Park, Effingham County Airport and Altamont Reservoir.
This includes the following highways...
Interstate 57 between mile markers 149 and 172.
Interstate 70 between mile markers 81 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3900 8877 3954 8875 3954 8872 3952 8871
3952 8864 3951 8864 3947 8858 3945 8858
3945 8847 3924 8847 3897 8854
TIME...MOT...LOC 0729Z 187DEG 29KT 3908 8865
BakThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:29 AM CDT | Special Weather Statement | ILX | Effingham | 46 min |
Nearby
Flash Flood Watches in Illinois, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.